News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Palpitations (Heart Beats) chronic - causes?


 Anonymous - Sat Dec 28, 2002 7:04 am

Hi, I've been having heart palpitations for a long time due to, I thought, graves disease, but I recently had my thyroid removed surgically and am now hypoactive and my heart no longer races, But still I'm getting the palpitations. While I was in the hospital for my thyroid surgery they became worse, the nurse listened to my chest and could clearly hear the heart palps, they did an EKG which showed the palpitations, I was told that I was to watch for an increase in palps, but they did decrease by the time I was released. Now it's back, and they are very strong, I drink no caffiene, but I do smoke. Sometimes my whole body moves with the palps, it's like my heart slams against my chest once really hard and it's scary. I had an ecocardiogram about 5 years ago before being diagnosed with graves disease and I guess the test came out ok, and also had a heart moniter. What could be causing these strong palpitations? I've never had them this bad before:(


Thanks,
Tanya
 Dr. Yasser Mokhtar - Sun Feb 09, 2003 11:09 pm

User avatar Dear Tanya,

Thank you very much for using our website.

Palpitations is the sensation of feeling your heart beats.

Normally we do not feel our hearts beating because they beat in a regular fashion (rhythm and rate) and we are accustomed to the strength of the beat so it does not disturb us.

If there is a change in the strength or any irregularity of the heart rhythm or change in the heart rate (whether racing or slowing), then we will start feeling our heart beating.

What you said about the nurses hearing your heart palpitations means that she heard your heard beating which is non-specific and does not give any additional information as to what is the nature or the cause of the heart palpitations. Doing an ekg could be helpful if you had an abnormal rhythm and from what you said, i could not understand what kind of abnormal rhythm you had.

Having a hyperactive thyroid whatever may be the cause (in your case Graves' diseaes) is a well known cause of heart rhythm problems. Since you had surgery, and i do no know what type (was the whole gland taken out or part of it?). And you mentionned that you have an underactive thyroid now, were you started on thyroid hormone replacement pills? Were your thyroid hormones blood levels measured? Did you experience any thing else besides these palpitations like numbness around the mouth or spasms in your hands or feet?

If these palpitations are not caused by serious rhythm disturbances, i would just monitor them and make sure that your thyroid hormones levels are normal and that other factors that may contribute to abnormal rhythms of the heart like too much caffeine, smoking and abnormal electrolytes in the blood (sodium, potassium, magnesium, calcium and phosphorus) are all normalized.

In your case, i think that you might have had fast heart rate before surgery and then you started to be accustomed to it and once you had surgery and your heart rate started going down, you started to feel the stronger, slower heart beats. Or that you were taking inderal and it was suddenly discontinued and you started to have fast heart rate once more.

If you still have these palpitations, after all possibilities have been persued, and they are really bothering you, the best thing to do is to take a beta-blocker type medication such as inderal (which i am sure you have been taking during treatment with Graves' disease) which helps both arrhythmia and anxiety.

Once more thank you very much for using our website http://doctorslounge.com and waiting for your reply.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here